TUESDAY, Nov. 16 (HealthDay News) -- Antibiotics may help more children with acute ear infections recover quickly, but the drugs also come with the risk of side effects, concludes a new analysis of previous research.
Between 4 and 10 percent of children experience side effects, such as diarrhea or rash, from antibiotic use, according to the analysis.
"If you have 100 healthy children with an acute ear infection, about 80 would get better with just over-the-counter pain and fever relief -- but if you treated all 100 of those kids with antibiotics, you would quickly cure 92 of them. But, the number of children who would benefit is similar to the number of children who would experience side effects like diarrhea and rash," explained the study's lead author, Dr. Tumaini Coker, an assistant professor of pediatrics at the Mattel Children's Hospital and the David Geffen School of Medicine at University of California Los Angeles.
"Parents really have to weigh the risks and benefits of treatment when a child has an ear infection," she said.
In addition to finding that early prescribing of antibiotics offers some benefit in the treatment of ear infections, the researchers also found that newer, name-brand antibiotics didn't appear to be any more effective than old stand-bys, such as amoxicillin, which are often generic and less expensive.
"Parents need to know that when a child gets an ear infection, antibiotic treatment might not always be the best option," said Coker, who is also a researcher at the RAND Corporation, a non-profit research institute. "And, for most healthy children with a newly diagnosed ear infection, we couldn't find any evidence that newer antibiotics worked any better than older ones."
Acute ear infection (otitis media) is the most common reason that antibiotics are prescribed for children in the United States, according to background in
All rights reserved